Open Access
Translator Disclaimer
May, 1978 A Natural Identity for Exponential Families with Applications in Multiparameter Estimation
H. M. Hudson
Ann. Statist. 6(3): 473-484 (May, 1978). DOI: 10.1214/aos/1176344194

Abstract

A random variable $X$ is said to have distribution in the class $\mathscr{E}_0$ if, for some real valued, positive function $a(\bullet)$, the identity $E\{(X - \mu)g(X)\} = E\{a(X)g'(X)\}$ holds for any absolutely continuous real valued function $g(\bullet)$ satisfying $E|a(X)g'(X)| < \infty$. Examples of a random variable $X$ possessing a distribution in $\mathscr{E}_0$ are (i) $X$ normally distributed with mean $\mu$ and standard deviation 1, (ii) $X$ having a gamma density with mean $\mu$ and location parameter 1, (iii) $X = 1/Y$ where $Y \sim \lbrack(n - 2)\rbrack^{-1}\chi_n^2, n > 2$. Suppose $X_1,\cdots, X_p, p \geqq 3$, are independently distributed with distributions in $\mathscr{E}_0$, for some function $a(\bullet)$, and with means $\mu_1,\cdots, \mu_p$. Define $b(x) = \int a(x)^{-1} dx$, where the integral is interpreted as indefinite, $B_i = b(X_i), S = \sum^p_{i=1} B_i^2, X' = (X_1,\cdots, X_p)$ and $B' = (B_1,\cdots, B_p)$. Then the estimator $X - ((p - 2)/S)B$ dominates $X$ if sum of squared error loss is assumed. Similar estimators are obtained, when $p \geqq 4$, which shrink towards an origin determined by the data. There are corresponding results for some discrete exponential families.

Citation

Download Citation

H. M. Hudson. "A Natural Identity for Exponential Families with Applications in Multiparameter Estimation." Ann. Statist. 6 (3) 473 - 484, May, 1978. https://doi.org/10.1214/aos/1176344194

Information

Published: May, 1978
First available in Project Euclid: 12 April 2007

zbMATH: 0391.62006
MathSciNet: MR467991
Digital Object Identifier: 10.1214/aos/1176344194

Subjects:
Primary: 62C15
Secondary: 62C25 , 62F10

Keywords: empirical Bayes estimation , James-Stein estimator , multiparameter estimation , squared error loss

Rights: Copyright © 1978 Institute of Mathematical Statistics

JOURNAL ARTICLE
12 PAGES


SHARE
Vol.6 • No. 3 • May, 1978
Back to Top